Advice on questions to ask GP

Hi everyone,

Thanks for the help on my last post.

I am going to the doctors tomorrow as I have felt very tired, upset, dizzy and have been away with the fairies for the past week. It has been a month since my initial 6 injections and my next is due in March. I've had a stomach infection since as well.

I am going to ask for another test just to check if my levels have dropped. Is there anything else I should ask/say from your experience?


3 Replies

  • Whilst it is possible that you are one of those who doesn't retain B12 very long and the tests come back low there is a strong possibility that they will come back high and the problem isn't actually getting B12 into your blood but is getting it from there into a form that cells can actually use.

    You could try asking your GP what they understand by FUNCTIONAL B12 deficiency. It is possible to be deficient at the cell level and hence have all of the symptoms of B12D even though, and possibly even because you have high levels of B12 in your blood.

    If you had anaemia then it may be that you have become deficient in potassium. Its also possible that you may have developed a folate deficiency processing as much B12 as you can and having run out of folate your body can't process any more B12.

    To be honest I probably wouldn't expect much from GP - based on my experience - and wouldn't be surprised if you were told that it could possibly be anything to do with B12 as you have plenty in your blood.

    If you had neurological symptoms before treatment then your maintenance shots should actually be every 2 months not every 3 months.

    Having said all that though you are still in the very early days of treatment so it may just be a question of time. Some don't notice much for 6 months. Know I didn't - but also true that I really didn't have a clue what to expect as it came out of the blue and it took me 9 months to figure out what being B12 deficient meant.

    However, if, as seems to be the case from your post, you are feeling a lot worse than you were before treatment started, that would suggest to me an auto-immune response to high B12 in your blood and functional B12 deficiency.

    Some people do actually find that they feel better with lower doses more frequently.

    Others seem to need to keep B12 levels permanently astronomic in order to feel OK.

    I seem to be one of those who needs astronomic levels.

    If your GP mentions overdosing on B12 as a reason for not giving you more B12 I suggest you ask them to look up the treatment for cyanide poisoning.

  • Thank you. All very helpful.

  • "It has been a month since my initial 6 injections and my next is due in March."

    You mention dizziness which is usually considered to be a neurological symptom.

    Do you have any other neuro symptoms? See lists below.


    See Symptoms Checklist

    The reason I'm asking is that 6 loading injections followed by maintenance injections every three months is the standard treatment for B12 deficiency without neuro symptoms as outlined in the BNF (British National Formulary) Chapter 9 Section 1.2

    Treatment for patients with B12 deficiency with neuro symptoms is more intensive than you are receiving. Your GP will have access to the BNF. See Management section in next link for treatment info similar to BNF.

    Information on diagnosis and treatment is also in the "BCSH Cobalamin and Folate Guidelines" These guidelines came out in 2014. I was told the NHS should be using these guidelines but some GPs are not aware of them. I made sure my GPs were aware of them as I gave them a copy. I found page 29 , a diagnosis and treatment flowchart useful. Some areas of the country are using local guidelines that have not been updated since the BCSH Cobalamin Guidleines came out. Cobalamin is the scientific name for B12

    Your GP may also be interested in this article.

You may also like...